MAUDE Adverse Event Report: PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH M1193A REUSABLE NEONATAL HAND/FOOT SPO2 SENSOR (1.5M)

PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH M1193A REUSABLE NEONATAL HAND/FOOT SPO2 SENSOR (1.5M)
Model Number 989803205881
Medical Device Problem Code Temperature Problem (3022)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a burn developed on the infant's arm where the spo2 sensor was applied.It was indicated medical attention was sought.The device was in use monitoring a patient at the time of the event.An adverse event involving a patient was reported.
 
Additional Manufacturer Narrative
Philips is in the process of obtaining additional information concerning this event and the complaint is still under investigation.A final report will be submitted once the investigation is complete.Reporting institution phone # (b)(6).
 
Additional Manufacturer Narrative
A philips quality supervisor (pqs) spoke with the onsite personnel to evaluate the device in question.The pqs was informed by the customer that after one hour, the spo2 sensor was removed, revealing a burn with broken blister, which was 2cm x1cm in sizes.The physician classified the burn as second degree due to depth into the dermis, for which preventive antibiotics were prescribed (cloxacillin 10-day course).Additional treatment was provided by a plastic surgeon, which consisted of urgoclean silver dressing every 3 days, followed by every 7-day dressing.Debridement was also performed with vashe wound cleanser.The burn has since healed with a scar remaining.Testing: philips requested the return of the monitor, adapter cable and sensor set for optimal testing of the temperature on the skin.The sensor involved in event 1 (only) was provided to philips.The testing was performed on (b)(6) 2025.The standard for oximeters iso 80601-2-61 defines that temperatures up to 41°c on sensor interface with the skin are considered safe in regard to potential to cause skin damage.The standard considers a temperature of 35 °c as a conservative maximum limit for the skin temperature with sensor off, which means that the rise of the temperature on the interface after turning the sensor on should be less than 6 °c.The instructions for use specify that the sensor¿s application site should change at maximum every 4 hours and recommends inspecting the application site every 2 to 3 hours.Therefore, a 4-hour period was specified for the test, in conjunction of a maximum current of the sensor, to simulate a worst-case condition.The device involved in the harm (in949) was compared with a new product.A maximum rise in temperature, for both sensors, was found to be 5°c.This indicates that the sensors are functioning as designed and in accordance with the regulations.Onsite visit: the philips distributor performed an onsite visit in november of 2024 to observe the site workflow and handling of the device sensors.The findings are summarized below.The sensors are cleaned with a neutral soap solution.They are not submerged during this process.Following the cleaning process, the sensors are completely dried with alcohol.For patients with chlorine cleaning instructions, a 5% chlorine solution is used per chilean health standards.Sensor placement is changed every 3 hours.Photos were taken of the sensors indicating age.Photos were taken displaying sensor damage involving broken straps.Sensors are placed on the arm or leg since the babies were removing the sensors when placed on the hand or foot.Sensor placement: the sensor was placed on the infant¿s arm.Incorrect placement or using unvalidated or incompatible equipment can result in inaccurate readings, putting patients at risk of improper oxygen monitoring.The instructions for use references this issue.Damage: while there was no damage noted on the sensor involved in this event, the investigation determined that in some cases sensors are placed with damaged straps and the strap is being stretched to secure the sensor.A review of this practice determined that the excessive pressure applied due to location and in conjunction with damaged sensor strap may result in tissue ischemia.Per the device instructions for use, sensors should be inspected for damage and any sensor showing signs of damage or alteration must not be used for further patient monitoring, instead, dispose of it using proper disposal procedures.Ambient temperatures: it should be noted to make frequent checks of application sites when working in environments with elevated ambient temperatures.At elevated ambient temperatures, patient skin could be severely burned after prolonged sensor application at sites that are not well perfused.To prevent this condition, be sure to check the patient application sites frequently.All listed sensors operate without risk of exceeding 41°c on the skin if the initial skin temperature does not exceed 35°c.Based on the information available and the testing conducted, the cause of the reported problem was not confirmed.The patient's burn has healed with a scar remaining.A response letter has been provided to the customer to resolve the issue.If additional information is received the complaint file will be reopened.

Brand Name
M1193A REUSABLE NEONATAL HAND/FOOT SPO2 SENSOR (1.5M)
Common Device Name
M1193A REUSABLE NEONATAL HAND/FOOT SPO2 SENSOR (1.5M)
Manufacturer (Section D)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM  71034
Manufacturer (Section G)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
Manufacturer Contact
hauke schik
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
70314632031
MDR Report Key20109207
Report Number9610816-2024-00566
Device Sequence Number8475485
Product Code DQA
UDI-Device Identifier00884838102705
UDI-Public(01)00884838102705
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K030973
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number989803205881
Device Catalogue Number989803205881
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2024
Supplement Date Received by Manufacturer02/28/2025
Initial Report FDA Received Date08/30/2024
Supplement Report FDA Received Date03/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/31/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown